Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Nov 14, 2020, 3:51 AM CST for Barton County, Russell County, Kansas. It took effect at Nov 14, 2020, 1:00 PM CST. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 14, 2020, 3:51 AM CST (09:51 UTC)
- In effect from
- Nov 14, 2020, 1:00 PM CST
- Expired
- Nov 14, 2020, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 14, 5:36 PM CST | TSTM WND GST 58 | Russell Airport, KS | PEAK GUST OF 50 KTS ON RSL ASOS |
| Nov 14, 5:36 PM CST | NON-TSTM WND GST 58 | Russell Airport, KS | PEAK GUST OF 50 KTS ON RSL ASOS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2515 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740 WWUS83 KICT 140951 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 351 AM CST Sat Nov 14 2020 KSZ032-047-150100- /O.UPG.KICT.FW.A.0006.201114T1900Z-201115T0100Z/ /O.NEW.KICT.FW.W.0006.201114T1900Z-201115T0000Z/ Russell-Barton- 351 AM CST Sat Nov 14 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 1 PM this afternoon to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast late this afternoon into the early evening. * Winds...Northwest 25 to 30 mph with gusts 45 to 50. * Relative Humidity...around 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
1 follow-up statement
283 WWUS83 KICT 150001 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 601 PM CST Sat Nov 14 2020 KSZ032-047-150115- /O.EXP.KICT.FW.W.0006.000000T0000Z-201115T0000Z/ Russell-Barton- 601 PM CST Sat Nov 14 2020 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... Very high grassland fire danger will continue for a few hours this evening, but widespread critical fire conditions are no longer expected. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 14, 3:16 AM CST, 35 minutes earlier.
Area forecast discussion, Nov 14, 3:16 AM CST, 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 316 AM CST Sat Nov 14 2020 .SHORT TERM...(Today through Monday night) Issued at 316 AM CST Sat Nov 14 2020 Water vapor imagery shows shortwave tracking over the Northern Intermountain/Central Great Basin with an associated strong upper jet. At the surface, lee troughing continues to strengthen with a strong low level jet already setup across the Plains. Shortwave will quickly track east today and will be moving out into the High Plains by early this afternoon. Ahead of this wave strong southwest winds are expected by early this afternoon across the Flint Hills into southeast KS. By late this afternoon weak cold front is expected to move through with strong winds following behind it over central KS. So will run with a wind advisory for most of the area to account for both of these situations. Models all agree that we stay mixed out into the early evening, so we should see strong winds continue later than typically expected. Be sure to check out fire weather section for additional details. A few storms may linger this morning across far southeast KS in the 850-700mb theta-e advection regime but the majority of this activity should be east of the forecast area by the late morning hours. By Sun afternoon shortwave trough will be tracking across the Ohio Valley and Great Lakes region with strong northwest flow aloft over the Plains. Northwest flow will remain over the area through Monday. This will promote seasonal temps for Sun with high confidence in above normal temps to start to work week. .LONG TERM...(Tuesday through Friday) Issued at 316 AM CST Sat Nov 14 2020 Good model agreement in upper ridging over the Rockies Mon night and moving into the Plains for Tue. Meanwhile low amplitude shortwave will be coming on shore over the Pacific Northwest which will allow for a transition to more zonal flow over the Plains. This will keep the warmer temps in place through the work week with gusty winds expected on Wed, which should also be the warmest day of the week, with much of the area seeing 70s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1137 PM CST Fri Nov 13 2020 Scattered shower/thunderstorm chances will increase overnight across far southeast KS, as low-level warm/moist advection continues ahead of a weather disturbance approaching from the west. The strongest activity will be capable of small hail and brief heavy rain. Additionally, MVFR ceilings currently across eastern Kansas should lower below 2000 ft later tonight into Saturday morning across southeast KS, as moisture advection continues. Furthermore, deepening low pressure will support strong/gusty south to southwest winds developing Saturday morning, with winds gradually switching to west-northwesterly in wake of a cold front Saturday afternoon and evening. The west/northwest winds in wake of the cold front could be very strong/gusty for a time late afternoon-evening, especially west of the KS Turnpike. && .FIRE WEATHER... Issued at 316 AM CST Sat Nov 14 2020 Very high grassland fire danger is expected area wide today with a few counties west of I-135 flirting with extreme values. Strong south/southwest winds will start off late this morning for areas generally along and southeast of the KS Turnpike and will continue into the afternoon. Weak cold front will slide into central KS later this afternoon with strong west and northwest winds behind it, generally after 2pm. Wind speeds area wide will be in the 25 to 35 mph range with gusts around 40 mph. While strong winds will elevated the grassland fire danger area wide, the most critical values will be west of I-135, where RH values will be lower. We are looking for afternoon RH values in the 20-25 percent range west of I-135 with values around 40% over the Flint Hills. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 35 60 36 / 0 0 0 0 Hutchinson 70 32 59 35 / 0 0 0 0 Newton 69 34 58 36 / 0 0 0 0 ElDorado 71 35 58 38 / 10 0 0 0 Winfield-KWLD 72 36 59 37 / 10 0 0 0 Russell 66 30 59 35 / 10 0 0 0 Great Bend 67 29 58 34 / 10 0 0 0 Salina 67 33 60 36 / 0 0 0 0 McPherson 69 32 58 35 / 0 0 0 0 Coffeyville 71 37 61 37 / 40 10 0 0 Chanute 70 37 59 38 / 30 10 0 0 Iola 70 37 58 38 / 30 10 0 0 Parsons-KPPF 71 37 60 38 / 40 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM this morning to 9 PM CST this evening for KSZ052-053-068>070-082-083-091>094-098. Wind Advisory from 1 PM this afternoon to 9 PM CST this evening for KSZ032-033-047>051-067. Red Flag Warning from 1 PM this afternoon to 6 PM CST this evening for KSZ032-047. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK FIRE WEATHER...RBL
Hazardous weather outlook, Nov 13, 4:28 PM CST, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 PM CST Fri Nov 13 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 PM CST Fri Nov 13 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms are possible tonight for areas generally southeast of the Kansas Turnpike. The stronger storms may be capable of pea to nickel sized hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few storms may linger into Saturday morning across far southeast Kansas. The stronger storms may be capable of small hail. Breezy southwest winds will shift to the northwest behind a cold front on Saturday afternoon and Saturday evening. This will result in a very high grassland fire danger for much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 8:20 PM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 28 hr |
| Nov 13, 8:24 PM CST | Fire Weather Watch | ICT | Barton, Russell | 7 hr |
| Nov 14, 5:22 PM CST | Special Weather Statement | ICT | Elk | 23 min |
| Nov 14, 5:47 PM CST | Special Weather Statement | ICT | Woodson | 28 min |
| Nov 14, 5:58 PM CST | Special Weather Statement | ICT | Wilson | 32 min |
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.